Heparin and Nitro Compatability - page 2

by RNCENCCRNNREMTP

11,441 Views | 19 Comments

I work in an ER that often transfers out cardiac patients to another local hospital (they have cath lab, we do not). I am repeatedly chastised for sending patients with heparin and nitro running through same IV site (separate... Read More


  1. 0
    Run em all the time together. As long as the PTT is theraputic, the heparin is effective. END OF DISCUSSION.
  2. 0
    Okay, in our cardiac surgery, EVERYthing runs into the swan .

    In our CCU, there is a rule against running them together, unless access is a problem...

    here's the kicker though... so sorry, I can't find literature as to why, our pharmacy states it's the NTG that results in heprin degrading requiring higher doses and thus taking longer for a therapudic PTT....

    BUT.... as I said... can't find a lick of evidence to support it.

    Anyway, the hell with anyone who tries to be supperior, especially at your expense.
  3. 0
    I work in a very small MTF and in our ICU and our ER we run heparin and NTG together. So far we have not yet gotten complaints from the outlying facilities that we transfer to. I did redo my research on this topic and I have a compatability chart in a pocket reference that says heparin and NTG are Y port compatable for 4 hours. Although we do not use swan's in our facility, all ICU patients get a helpock (or saline lock, which ever you prefer) in addition to the IV that has the medication in it. That way we can draw labs as well as administer any extra medications that are not compatable with the NTG or the heparin. I also did a search using Medsacpe's DrugInfo Search and what I found there was the following: " Although some reports suggest that IV nitroglycerin may antagonize the anticoagulant effect of heparin when these drugs are administered concomitantly,such antagonism has not been confirmed in other studies". It also went on to say that reactions, if they occur, may only be manifested in high doses of NTG, 350mcg/min and/or higher. But again, there is very limited data or studies. It only states that if a patient is recieving both, monitor closely for possible anti-coagulation complications. And hey! that is what you do anyway when you are running heparin! DUH! All you can do is follow hospital SOP, good nursing practice and document, document, DOCUMENT!

    Sorry I was so long on this but I was trying to be helpful.

    Christie
  4. 0
    Oh, I forgot to mention. Most of our physicians are trending toward using low molecular weight heparin (Lovenox) in strad of the traditional heparin infusion. Anone have any insite of this practice?
  5. 0
    Originally posted by nimbex
    Okay, in our cardiac surgery, EVERYthing runs into the swan .

    In our CCU, there is a rule against running them together, unless access is a problem...

    here's the kicker though... so sorry, I can't find literature as to why, our pharmacy states it's the NTG that results in heprin degrading requiring higher doses and thus taking longer for a therapudic PTT....

    BUT.... as I said... can't find a lick of evidence to support it.

    Anyway, the hell with anyone who tries to be supperior, especially at your expense.
    All of the Medline searches I have done show an "in-body" incompatability (where heparin is less effective) not an "in-line" and only at very high doses of nitro (>300mcg/min). I cannot remember the last time I ran nitro ay greater than 150mcg/min and that was a long time ago.
  6. 0
    They are compatible. Do it, and put in your earplugs.
  7. 0
    We run Heparing & NTG together all the time in the same line.

    As for Lovenox vs. Heparin gtt...we're probably about 50/50. All depends on the doc's preference.
  8. 0
    RNCENCCRNNREMTP, thank you for the info. Sometimes I think that pharmacy is just being difficult. We don't run NTG greater then 200mcg/min... then add either natrector, nipride, dobutamine or amrinone, based on reasons.

    thanks again.
  9. 0
    200mcg/min is our max as well
  10. 0
    The question about Heprarin/Nitro comp. is ongoing since I finished school in 1989, I have done both ER & CCU. This is what we do, if ya can get a 2nd site or 3rd site (as needed with t-PA) well great! Or just put it a Y site, if ya'll stock these little beauties. I have seen no change in PTT's or how the nitro works with it in the same line. I think their main concern is pushing the nitro when the dye or con. sedatives are injected in the CV lab for emergency procedure. Hope this helps.


Top